an older man getting his eyes examined, AMD, prevent macular degeneration, heart rate

As many as three million Americans have glaucoma, a condition that can damage the optic nerve and impair vision. Frequently, glaucoma is associated with increased pressure within the eye, which is why the eye doctor measures this pressure during an exam. If the ophthalmologist finds the pressure high, he or she will prescribe medication to bring it back under control. They hope to preserve the optic nerve. But can some of the medicines prescribed as eyedrops actually alter your heart rate?

Eyedrops and Heart Rate:

Q. I am a 43-year-old male. My eye doctor suspects I am developing glaucoma, since it runs in my family and my pressure has been rising.

He initially prescribed Betagan but it lost effectiveness, so now I am on Timoptic-XE. It is working.

How much do these drugs lower my heart rate? When I go to the gym, it is more difficult to hit my target heart rate since I’ve been on the drops. Are there any alternatives?

Treating Glaucoma:

A. For many years, beta blockers such as levobunolol (Betagan) and timolol (Timoptic-XE) were the drugs of choice to lower intraocular pressure and prevent eye damage from glaucoma (Vass et al, Cochrane Library, Oct. 17, 2007).  Unfortunately, beta blockers can slow heart rate significantly, as you discovered.

Currently, medications such as latanoprost (Xalatan) and bimatoprost (Lumigan) are considered first-line treatment for glaucoma (Aspberg et al, Journal of Glaucoma, online Aug. 14, 2018).  These drugs act somewhat like the hormone prostaglandin. They don’t affect heart rate, but they may change the color of the iris. You might ask your ophthalmologist if one such medication might be an appropriate substitute for your beta blocker so you can continue to benefit from your workouts. Don’t stop your eyedrops without consulting your eye doctor, since it is important to treat your rising eye pressure.

How to Apply Your Eyedrops So They Won’t Slow Your Heart Rate:

Proper technique can reduce, though not completely eliminate, absorption of the beta blocker eyedrops. One reader wrote:

Q. My doctor has his patients put pressure on the bridge of the nose after using eye drops. He says otherwise the medicine goes directly into the bloodstream.

Many residents in my senior center say their glaucoma doctor never mentioned that. Is it helpful?

A. Beta blocker eyedrops for glaucoma can cause side effects throughout the body. To prevent absorption, press on the inside corner of your eye for at least 30 seconds (up to two minutes) after placing the drop in the eye. This closes the tear duct off and helps reduce the amount of the drug circulating in the body.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Dennis
    Hartland WI
    Reply

    As a pharmacist I have always told patients who take beta blocking eye drops to put pressure on the tear duct to prevent absorption of these drugs. This is a well known problem.

  2. Mildred
    Pennsylvania
    Reply

    I have glaucoma and am using Combigan, Azopt and Lumigan. My vision continues to go downhill in both eyes but especially in the left which only has very limited vision with actual blind spots. I had been on Zalatan for years until a cataract operation sent my eye into full blown, nasty glaucoma. (My pressure was 17 for some time before the operation which should have been OK. ) I use the finger pressure on the nose. I have trouble opening my eyes wide so drops sometimes hit my eyelashes and though I feel wetness Not sure enough has gone in. Love to hear others stories…lots of questions doc doesn’t address.

  3. Dave
    NY
    Reply

    I have dry eyes. I took Restasis (cyclosporine) drops that gave me an irregular heartbeat. I took it for several months before realizing it was the cause. This was after having an EKG, Halter monitor, and stress test. It took a month for my body to clear the drug and stop the palpitations. After several more months I tried the Restates again, and immediately had my palpitations returned.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.